Texas, 2020

Damaging Winds in Texas, March 28, 2020

March 28, 2020 · NWS OUN · 2 events in 2 counties and zones

Thunderstorms produced isolated severe wind gusts across portions of western north Texas during the late evening on the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms produced isolated severe wind gusts across portions of western north Texas during the late evening on the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 28, 2:47 AM CST, 38 minutes earlier.

Area forecast discussion, Mar 28, 2:47 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 AM CDT Sat Mar 28 2020

...New SHORT TERM, FIRE WEATHER...

.SHORT TERM...
(Today and tonight)
Issued at 340 AM CDT Sat Mar 28 2020

Radar shows elevated showers and thunderstorms developing from
western north Texas to northwest of Oklahoma City early this
morning. The environment is not supportive of surface-based
convection, so we expect these showers and storms to remain
elevated early this morning. This should limit the threats to
lightning, brief heavy rain, and some hail...severe hail will be
possible.

The storms should be east of our forecast area by mid-morning, and
cooler and much drier air will rush in from the west. Wind speeds
across west-central, northwest, and north-central Oklahoma will be
in the range of Wind Advisory criteria for much of the day (which
is why we are including a Wind Advisory in this issuance).

Winds will subside quickly this evening, and temperatures will
drop back closer to the typical values for this time of year.

CmS
&&

.LONG TERM...
(Sunday through Friday)
Issued at 302 AM CDT Sat Mar 28 2020

Unlike the record heat of a few days earlier in the week, much of
next week will have near to slightly above-normal temperatures.
The several fronts around mid-week, will keep minimum temperatures
around normal values, but any cold air will be well to the
northeast of Oklahoma. After lighter winds Sunday, an upper level
short-wave trough will approach the southern plains Monday
afternoon. Cyclogenesis over the Texas panhandle will increase
south winds across Oklahoma and advect moisture into the state.
Elevated showers and storms may occur early Monday in advance of
the wave before the front and dry line move eastward with
rain/storms likely later Monday. After this system passes to the
east on Tuesday morning, the rest of the week will be under the
influence of the southern part of the northern branch of the
westerlies. A generally dry and mild air mass will prevail with
only a low chance for showers on Thursday with a frontal passage.

&&

.AVIATION...
(06Z TAFS)
Issued at 1128 PM CDT Fri Mar 27 2020

Generally VFR conditions are expected, although there have been
some MVFR ceilings at times in central Oklahoma. These lower
ceilings have been very patchy (even through the have affected
KOKC and KOUN this evening), but the probability is not high
enough going forward to include in the 06Z TAFs. The latest data
this evening indicate that the chances of showers and storms has
decreased, so although isolated to scattered showers and storms
are still possible overnight, the chances are now too low to
include a tempo group. Winds will shift from south to west and
eventually northwest with gusts over 30 knots during the day
Saturday, especially in northwest Oklahoma. Winds will diminish
around sunset Saturday.

&&

.FIRE WEATHER...
Issued at 340 AM CDT Sat Mar 28 2020

Strong west winds and very dry air, combined with mild
temperatures will result in Critical fire weather conditions today
in far western Oklahoma, with Elevated conditions across much of
the region. The main mitigating factor will be fuel availability,
which will be below the average for this time of year. Winds are
expected to diminish quickly late this afternoon into the early
evening, and relative humidities will similarly rise quickly this
evening.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  42  69  48 /  10   0   0   0
Hobart OK         70  38  68  47 /   0   0   0   0
Wichita Falls TX  73  44  71  51 /  10   0   0   0
Gage OK           65  35  69  44 /   0   0   0   0
Ponca City OK     69  41  69  45 /   0   0   0   0
Durant OK         73  46  71  51 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 9 AM this morning to 5 PM CDT this afternoon
     for OKZ004>012-014>017.

TX...None.
&&

SHORT TERM...23
LONG TERM....09
AVIATION...26
Hazardous weather outlook, Mar 27, 7:10 PM CST, 8 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
810 PM CDT Fri Mar 27 2020

OKZ004>048-050>052-TXZ083>090-290115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
810 PM CDT Fri Mar 27 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered showers and thunderstorms are expected this evening
and overnight. A few severe storms are possible with hail up to
quarter size and winds of 60 mph being the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected Monday and early Tuesday.

.Fire Weather...
Elevated conditions are expected in the western quarter of Oklahoma
and adjacent parts of northern Texas. Strong and gusty west wind
will follow a front Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 2:34 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
334 AM CDT Sat Mar 28 2020

OKZ023-035-037-038-280900-
Kiowa OK-Tillman OK-Caddo OK-Comanche OK-
334 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...northeastern
Tillman...southwestern Caddo and northwestern Comanche Counties Until
400 AM CDT...

AT 329 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Cooperton to near Manitou, moving northeast at 55
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3522 9826 3456 9850 3443 9906 3503 9877
TIME...MOT...LOC 0829Z 235DEG 46KT 3489 9878 3452 9899

WR
Special weather statement, Mar 28, 2:51 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
351 AM CDT Sat Mar 28 2020

OKZ027-039-040-280915-
Grady OK-Stephens OK-Garvin OK-
351 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...central
Stephens and southwestern Garvin Counties Until 415 AM CDT...

AT 347 AM CDT, a strong thunderstorm was located near Comanche,
moving northeast at 85 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3442 9811 3477 9770 3453 9752 3429 9796
      3429 9798
TIME...MOT...LOC 0847Z 230DEG 76KT 3441 9797

WR
Special weather statement, Mar 28, 3:10 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 AM CDT Sat Mar 28 2020

OKZ023>025-027-029-280930-
Grady OK-Oklahoma OK-Canadian OK-Caddo OK-Cleveland OK-
410 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Grady...southwestern
Oklahoma...southeastern Canadian...east central Caddo and
northwestern Cleveland Counties Until 430 AM CDT...

AT 409 AM CDT, a strong thunderstorm was located 6 miles northwest of
Pocasset, moving northeast at 85 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 50 MPH...

This includes the following highways...
 Interstate 40 between mile markers 131 and 142.
 Interstate 44 near mile marker 112.

LAT...LON 3557 9775 3535 9757 3531 9764 3534 9767
      3530 9767 3511 9807 3527 9820
TIME...MOT...LOC 0909Z 235DEG 73KT 3525 9805

WR
Special weather statement, Mar 28, 3:15 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
415 AM CDT Sat Mar 28 2020

OKZ013-018>020-024-025-280945-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Noble OK-
415 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Payne...southeastern
Kingfisher...northwestern Oklahoma...Logan...northeastern Canadian
and Noble Counties Until 445 AM CDT...

AT 413 AM CDT, strong thunderstorms were along a line extending from
5 miles west of Red Rock to 6 miles southwest of Piedmont, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

This includes the following highways...
 Interstate 35 between mile markers 137 and 199.
 Interstate 40 between mile markers 129 and 132.
 Interstate 44 between mile markers 136 and 142.

LAT...LON 3658 9689 3655 9690 3653 9699 3651 9701
      3651 9703 3633 9703 3633 9695 3561 9731
      3548 9791 3616 9750 3617 9746 3623 9746
      3657 9728 3659 9711 3658 9700 3660 9691
TIME...MOT...LOC 0913Z 239DEG 46KT 3646 9728 3558 9782

WR
Special weather statement, Mar 28, 3:17 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
417 AM CDT Sat Mar 28 2020

OKZ027>029-039-040-280945-
Grady OK-Stephens OK-Garvin OK-Cleveland OK-McClain OK-
417 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens...western Garvin...southeastern Cleveland and south central
McClain Counties Until 445 AM CDT...

AT 413 AM CDT, a strong thunderstorm was located 7 miles west of
Antioch, moving northeast at 75 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

This includes Interstate 35 between mile markers 74 and 94.

LAT...LON 3449 9778 3481 9771 3517 9719 3503 9714
      3493 9714 3493 9711 3489 9709 3449 9762
TIME...MOT...LOC 0913Z 229DEG 66KT 3475 9753

WR

The radar

The Altus AFB radar (KFDR), 62 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Archer

When
March 28, 3:25 AM CST
Where
Archer County, 8.55 mi N of Lakeside City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.952, -98.523

A power pole was snapped near the base. Large tree limbs downed. Time estimated from radar.

Thunderstorm Wind, Wichita

When
March 28, 3:29 AM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882661, 882275.